Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 63, NWS Springfield, MO

June 9, 2009Bourbon County, Kansas

NWS Springfield, MO issued this tornado warning at Jun 9, 2009, 1:24 PM CDT for Bourbon County, Kansas. It was in force for 51 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2009, 1:24 PM CDT (18:24 UTC)
Expired
Jun 9, 2009, 2:15 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 117 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 1:39 PM CDTHAIL 1.756 N Bronson, KS
Jun 9, 1:41 PM CDTHAIL 0.753 E Bronson, KS
Jun 9, 1:43 PM CDTHAIL 0.882 Nw Uniontown, KS
Jun 9, 1:45 PM CDTHAIL 1Uniontown, KS
Jun 9, 1:50 PM CDTTORNADO 03 Ne Redfield, KSSPOTTERS TRACKED A PARTIALLY VISIBLE TORNADO THROUGH OPEN FIELDS. THE TORNADO UPROOTED A TREE AND DAMAGED OTHERS BETWEEN 145 AND 185TH STREETS.
Jun 9, 2:04 PM CDTTORNADO5 S Fort Scott, KSTELEVISION STATION RECORDING VIDEO OF A TORNADO ON THE GROUND
Jun 9, 2:17 PM CDTHAIL 1.25Mapleton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 9:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KSGF 091824
TORSGF
KSC011-091915-
/O.NEW.KSGF.TO.W.0063.090609T1824Z-090609T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 215 PM CDT.

* AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR MORAN...OR 21 MILES SOUTHWEST OF MOUND CITY...MOVING
  EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  BRONSON BY 130 PM CDT.
  7 MILES NORTH OF UNIONTOWN BY 140 PM CDT.
  6 MILES NORTH OF REDFIELD BY 150 PM CDT.
  7 MILES SOUTH OF FULTON BY 200 PM CDT.
  FORT SCOTT BY 205 PM CDT.

THE TOWNS OF XENIA...MAPLETON...HARDING...DEVON...MARMATON AND
HAMMOND ARE ALSO IN THE PATH OF THIS TORNADIC STORM.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3782 9508 3799 9508 3803 9508 3804 9506
      3804 9475 3802 9462 3768 9463 3768 9467
      3781 9510
TIME...MOT...LOC 1824Z 283DEG 32KT 3798 9514

$$

WISE
4 follow-up statements
000 
WWUS53 KSGF 091832
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 PM CDT TUE JUN 9 2009

KSC011-091915-
/O.CON.KSGF.TO.W.0063.000000T0000Z-090609T1915Z/
BOURBON KS-
132 PM CDT TUE JUN 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR BOURBON
COUNTY...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO 6 MILES NORTH OF BRONSON...OR 19 MILES SOUTHWEST 
OF MOUND CITY...MOVING EAST AT 20 MPH. A FUNNEL CLOUD WAS REPORTED 6 
MILES NORTHWEST OF BRONSON WITH THIS STORM.

THIS TORNADO WILL BE NEAR...
  BRONSON BY 140 PM CDT.
  6 MILES NORTH OF UNIONTOWN BY 200 PM CDT.
  REDFIELD BY 215 PM CDT.

THE TOWNS OF XENIA...DEVON AND MARMATON ARE IN THE PATH OF THIS
TORNADO.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3782 9508 3799 9508 3803 9508 3804 9506
      3804 9475 3802 9462 3768 9463 3768 9467
      3781 9510
TIME...MOT...LOC 1831Z 290DEG 17KT 3798 9510

$$

WISE
000 
WWUS53 KSGF 091839
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT TUE JUN 9 2009

KSC011-091915-
/O.CON.KSGF.TO.W.0063.000000T0000Z-090609T1915Z/
BOURBON KS-
139 PM CDT TUE JUN 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR BOURBON
COUNTY...

AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR XENIA...OR 16 MILES SOUTHWEST OF MOUND 
CITY...MOVING EAST AT 35 MPH. A FUNNEL CLOUD WAS REPORTED WITH THIS 
STORM NORTHWEST OF BRONSON AS IT MOVED THROUGH THAT LOCATION.

THIS TORNADO WILL BE NEAR...
  6 MILES NORTH OF REDFIELD BY 150 PM CDT.
  8 MILES SOUTH OF FULTON BY 200 PM CDT.
  FORT SCOTT BY 205 PM CDT.

THE TOWNS OF MAPLETON...HARDING...DEVON...MARMATON AND HAMMOND ARE IN
THE PATH OF THIS TORNADO.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO BASEBALL SIZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3782 9508 3799 9508 3803 9508 3804 9506
      3804 9475 3802 9462 3768 9463 3768 9467
      3781 9510
TIME...MOT...LOC 1838Z 288DEG 30KT 3795 9498

$$

WISE
000 
WWUS53 KSGF 091847
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT TUE JUN 9 2009

KSC011-091915-
/O.CON.KSGF.TO.W.0063.000000T0000Z-090609T1915Z/
BOURBON KS-
147 PM CDT TUE JUN 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR BOURBON
COUNTY...

AT 145 PM CDT...A TRAINED WEATHER SPOTTER IN REDFIELD REPORTED A 
POSSIBLE RAIN WRAPPED TORNADO TO THE NORTH OF THEIR LOCATION NEAR 
XENIA...OR 15 MILES NORTHWEST OF FORT SCOTT...MOVING EAST AT 30 MPH. 

THIS TORNADO WILL BE NEAR...
  REDFIELD BY 155 PM CDT.
  9 MILES SOUTH OF FULTON BY 205 PM CDT.
  FORT SCOTT BY 215 PM CDT.

THE TOWNS OF HARDING...DEVON...MARMATON AND HAMMOND ARE IN THE PATH
OF THIS TORNADO.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO BASEBALL SIZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3780 9504 3803 9500 3804 9475 3802 9462
      3768 9463 3768 9467
TIME...MOT...LOC 1845Z 289DEG 27KT 3794 9494

$$

WISE
000 
WWUS53 KSGF 091901
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT TUE JUN 9 2009

KSC011-091915-
/O.CON.KSGF.TO.W.0063.000000T0000Z-090609T1915Z/
BOURBON KS-
201 PM CDT TUE JUN 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR BOURBON
COUNTY...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR HAMMOND...OR NEAR FORT SCOTT...MOVING EAST AT
20 MPH. TRAIN SPOTTERS HAVE REPORTED FUNNEL CLOUDS AND A POSSIBLE 
RAIN WRAPPED TORNADO WITH THIS STORM.

THIS TORNADO WILL BE NEAR...
  FORT SCOTT BY 205 PM CDT.

THE TOWN OF HAMMOND IS IN THE PATH OF THIS TORNADO.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO BASEBALL SIZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM CDT TUESDAY AFTERNOON FOR
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3779 9501 3803 9485 3804 9475 3802 9462
      3768 9463 3768 9467
TIME...MOT...LOC 1900Z 273DEG 18KT 3791 9475

$$

WISE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 9, 1:01 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 9, 1:01 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT TUE JUN 9 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

A VERY ACTIVE SITUATION IS SETTING UP ACROSS SOUTHEASTERN KANSAS
AND THE MISSOURI OZARKS FOR THE REST OF THIS AFTERNOON AND INTO
THE EVENING HOURS.

AT NOON...A WARM FRONT WAS SITUATED ROUGHLY FROM EMPORIA KANSAS
THROUGH THE STOCKTON LAKE AREA...JUST NORTH OF SPRINGFIELD...AND
INTO WEST PLAINS. TO THE NORTH OF THIS FRONTAL BOUNDARY...ELEVATED
THUNDERSTORMS HAVE DEVELOPED. THE MAIN THREAT WITH THIS ACTIVITY
WILL CONTINUE TO BE LARGE HAIL TO THE SIZE OF HALF DOLLARS. MUCAPE
IS VERY STRONG NORTH OF THIS FRONT WITH ELEVATED PARCELS LIKELY
RECOGNIZING UPWARDS OF 3000 J/KG OF ELEVATED INSTABILITY. STORMS
HAVE ALSO SHOWN SUPERCELL CHARACTERISTICS IN THIS AREA...ENHANCING
THE HAIL THREAT.

A SECOND AREA OF INTENSE THUNDERSTORM ACTIVITY IS NOW MOVING RIGHT
ALONG THE WARM FRONTAL BOUNDARY IN EAST CENTRAL KANSAS. THIS
ACTIVITY HAS LIKELY BECOME SURFACE BASED AND WILL CONTINUE AN EAST
SOUTHEASTWARD PROPAGATION ALMOST DIRECTLY ALONG THE SURFACE FRONT.
SURFACE BASED INSTABILITY IS VERY STRONG OVER THE WARM SECTOR. MID
LEVEL WINDS ARE STRONG...AS ARE DEEP LAYER SHEAR PARAMETERS...AND
THIS BOWING SEGMENT IS EXPECTED TO CONTINUE TO FORWARD PROPAGATE
AND MAY SHOW TENDENCIES TOWARD AN EVOLUTION INTO MORE OF A QUASI-
SUPERCELLULAR STORM MODE IN THE NEAR FUTURE. WHILE LOW LEVEL SHEAR
VECTORS OF 10 TO 20 KTS ARE ORIENTED AT ABOUT 50 DEGREES TO THE
LINE ORIENTATION...AND NOT PARTICULARLY FAVORABLE FOR INTENSE
WINDS...THIS BOW SEGMENT HAS MAINTAINED ITSELF VERY WELL. VERY
STRONG MID ALTITUDE RADIAL CONVERGENCE SIGNATURES HAVE APPEARED
REGULARLY ON THIS STORM...AS WELL AS SOME MID LEVEL ROTATION.
WHILE SMALL SCALE MESOVORTICES ALONG THE LEADING EDGE WILL BE
POSSIBLE...WEAK LOW LEVEL SHEAR VECTORS INDICATE THAT THIS IS NOT
A PARTICULARLY FAVORABLE SITUATION FOR MESOVORTEX DEVELOPMENT.
HOWEVER...WILL NEED TO MONITOR TORNADIC POTENTIAL...ESPECIALLY
ALONG THE SOUTHERN EDGE AND IF THE STORM SHOULD SHOW SIGNS OF A
SUPERCELLULAR TRANSITION.

BARJENBRUCH

&&

.DISCUSSION...

MAIN CHALLENGES WILL BE TRYING TO NAIL DOWN THE TIMING AND
INTENSITY OF CONVECTION OVER THE REGION.

IN THE NEAR TERM THERE ARE TWO AREAS OF INTEREST. THE FIRST IS A
PERSISTENT SMALL COMPLEX OF THUNDERSTORMS THAT HAS BEEN MOVING
SLOWLY SOUTH THROUGH EAST CENTRAL INTO SOUTHEAST MO. THE WESTWARD
EXTENT OF THIS CONVECTION HAS BRUSHED OUR EASTERN COUNTIES DURING
THE EVENING AND CONTINUES TO DO SO. THE CONVECTION CONTINUES TO
LINGER IN AN AREA WHERE MOISTURE CONVERGENCE CONTINUES ALONG THE
SFC AND 850MB BOUNDARIES...STILL MODERATELY STRONG MLCAPES OF
2000 J/KG AND CONTINUED MOISTURE TRANSPORT FROM A WEST-WSW MODEST
850MB FLOW. THE FRONT AND LOW/MID LEVEL FLOW IS PARALLEL TO THE
W-E SFC BOUNDARY ALLOWING PERSIST BACK BUILDING TO OCCUR. WOULD EXPECT
THE CONVECTION TO GRADUALLY WEAKEN...BUT HAVE OCCASIONALLY SEEN
SOME DECENT UPDRAFTS PULSE UP...SO WILL NEED TO WATCH THE TRENDS
IN THE VERY NEAR TERM OVERNIGHT.

THE NEXT AREA OF CONCERN...MORE SO FOR THE DAYLIGHT HOURS ON
TUESDAY...WILL BE OVER THE PLAINS AND WESTERN SECTIONS OF THE
OZARKS. EXPECT TO SEE INCREASING ISENTROPIC ASCENT DEVELOP OVER
NORTHERN OK INTO KS...POSSIBLY EXTENDING EASTWARD INTO THE
WESTERN CWFA BEFORE DAYLIGHT IN RESPONSE TO ANOTHER RIPPLE IN THE
WEST TO WSW MID/UPPER LEVEL FLOW . INITIALLY...CONVECTION WILL BE
ELEVATED WITH MUCAPES OF 2000-3000 J/KG. EVENTUALLY...PROGGED
THERMAL PROFILES INDICATE THAT SFC BASED CONVECTION WILL BE
POSSIBLE WITH HEATING BY LATE MORNING AND AFTERNOON WITH MLCAPES
APPROACHING 2500 J/KG OVER THE WESTERN PORTION OF THE CWFA. WITH
SFC BOUNDARY STILL LIFTING NORTHWARD AND SOMEWHAT BACKED LOW LEVEL
FLOW NORTH OF THE FRONT...AND AMPLE 0-6KM BULK SHEAR OF AROUND 40
KTS...CAN EASILY SEE SUPERCELLS DEVELOP IF THE PROGGED CAPES ARE
REALIZED. COMPLICATING MATTERS SOMEWHAT WILL BE HOW EXTENSIVE
INITIAL ELEVATED CONVECTION WILL BE AND ITS AFFECT ON ANY GRADUAL
TRANSITION TO MORE SFC BASED CONVECTION. AN ELEVATED MIX LAYER IS
ALSO EXPECTED TO GRADUALLY SPREAD NORTH WITH TIME AS WELL AND MAY
CAP OFF OR LIMIT THE SOUTHERN EXTENT OF CONVECTION. THE KJLN
PROGGED SOUNDING FROM THE GFS SHOWS A GRADUALLY STRENGTHENING OF
THE CAP WITH MLCIN GRADUALLY INCREASING TO ROUGHLY 70-80 J/KG BY
00Z. ALL IN ALL...BELIEVE THERE WILL BE A WINDOW OF OPPORTUNITY
FOR SEVERE CONVECTION ALONG AND NORTH OF THE WARM FRONT
TODAY...MAINLY OVER THE WESTERN OZARKS/OSAGE PLAINS REGION THIS
AFTERNOON. CONVECTION SHOULD GRADUALLY SHIFT NORTH AND NORTHEAST
TUE NIGHT WITH ANOTHER NOCTURNAL CLUSTER/COMPLEX POSSIBLE OVER THE
LOWER MO RIVER VLY. WILL KEEP HIGHER POPS OVER THE NORTHERN CWFA
COUNTIES TUE NIGHT.

WED-WED NIGHT-EARLY THU...WILL SEE A REPEAT IN THE CYCLE AS A MORE
SUBSTANTIAL SHORTWAVE LIFTS ENE FORM THE THE SOUTHERN ROCKIES
THROUGH THE MID MS VLY DURING THIS TIME. THIS MAY ACTUALLY END UP
BEING THE PERIOD OF MOST CONCERN HYDROLOGICALLY...MAINLY WED-WED
NIGHT. HARD TO KNOW WHERE THE HEAVIEST RAINFALL WILL SET UP...BUT
BOTH THE ECMWF AND AND GFS MOVE A SFC WAVE EAST ALONG THE STALLED
FRONTAL BOUNDARY FROM KS/OK THROUGH MO WED/WED NIGHT. CONVECTION
FROM TUE NIGHT (SHOULD IT DEVELOP) WILL PLAY A ROLE AS TO WHERE
LOW LEVEL BOUNDARIES MAY SET UP. COULD BE A SITUATION WHERE WE SEE
CONVECTION DEVELOP OR RE-INTENSIFY (IF STILL ONGOING) WED
AFTERNOON AS THE LOW LEVEL FLOW AND MOISTURE TRANSPORT ONCE AGAIN
INCREASE OVER THE AREA AHEAD OF THE APPROACHING SHORTWAVE...AND
CONTINUES INTO WED NIGHT. PWATS INCREASE TO AROUND 1.50 INCHES BY
THIS TIME...SO HEAVY PRECIP IS A CONCERN. WILL HIGHLIGHT THIS
PERIOD IN THE HWO AND PROBABLY WILL ISSUE AN ESF AS WELL.

LATE THU-FRI-WEEKEND...MAY SEE A BIT OF A LULL DURING THIS TIME AS
THE LOW LEVEL FOCUS FOR CONVECTION MAY SHIFT TO THE SOUTH. STILL
HAVE POPS...BUT THEY ARE MORE FOCUSED OVER SOUTHERN COUNTIES.
MODEL DIFFERENCES WITH SUBTLE MID LEVEL FEATURES BECOME MORE
PRONOUNCED BY THIS TIME. THE GFS IS A LITTLE MORE BULLISH WITH
PRECIP...ESPECIALLY ON FRI WITH ANOTHER BOUT OF ELEVATED
CONVECTION. THE VERY GENERAL TREND WITH PROGS IS TO GRADUALLY
BUILD UPPER HEIGHTS OVER THE CENTRAL CONUS LATE FRI AND THIS
WEEKEND. ANY POP FORECAST FOR THIS TIME PERIOD IS LOW CONFIDENCE.
DSA

&&

.AVIATION...

FOR THE 18Z TAFS...WARM FRONT STARTING TO LIFT NORTHEAST ACROSS
THE FORECAST AREA. BEHIND THE FRONT...ATMOSPHERE IS STARTING TO
DESTABILIZE QUITE A BIT WITH SURFACE BASED CAPES OF 3000+ J/KG.
ENHANCED CU FIELD DEVELOPING AND SHOULD BEGIN TO SEE STORM
INITIATION FAIRLY SOON. CONVECTION WILL LIKELY BE ENHANCED THIS
EVENING AND LATER TONIGHT AS LOW LEVEL JET KICKS IN AND UPPER
LEVEL SHORTWAVE MOVES IN FROM THE WEST. HAVE ALSO ADDED SOME LOW
LEVEL WIND SHEAR OVERNIGHT AS LOW LEVEL JET WILL CAUSE SOME 40-45
KTS OF SHEAR.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 9, 1:02 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT TUE JUN 9 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
102 PM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
OVER SOUTHEAST KANSAS INTO THE MISSOURI OZARKS. MOST OF THE
INITIAL ACTIVITY WAS DEVELOPING NORTH OF A WARM FRONT WHICH WILL
CONTINUE TO LIFT NORTH ACROSS THE AREA THIS AFTERNOON.

STORMS THIS AFTERNOON AND EVENING WILL HAVE THE CAPABILITY OF
PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS IN
EXCESS OF 70 MPH AND ISOLATED TORNADOES. THE MAIN THREAT FOR
TORNADOES WILL BE OVER FAR WESTERN MISSOURI INTO SOUTHEAST KANSAS.

A WARM LAYER IN THE MID LEVELS OF THE ATMOSPHERE WILL CONTINUE TO
PUSH NORTHEAST AND SPREAD ACROSS THE MISSOURI OZARKS THIS
AFTERNOON AND TONIGHT. WHILE THIS WILL CONTINUE TO DESTABILIZE THE
AIR SOUTH OF THE WARM FRONT...A CAP WILL BEGIN TO DEVELOP WHICH
SHOULD WORK AGAINST ADDITIONAL THUNDERSTORM DEVELOPMENT. THE
BETTER CHANCE OF THUNDERSTORMS LATER THIS EVENING AND TONIGHT WILL
BE OVER CENTRAL MISSOURI NORTH OF THE WARM FRONT. THE STORMS
TONIGHT WILL HAVE THE CAPABILITY OF PRODUCING LARGE HAIL AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A FRONTAL BOUNDARY
OVER THE REGION TO PRODUCE ADDITIONAL THUNDERSTORMS WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. SEVERE STORMS WILL BE
POSSIBLE...ESPECIALLY WEDNESDAY AFTERNOON AND WEDNESDAY EVENING
AS THE FRONTAL BOUNDARY MOVES SOUTH INTO THE MISSOURI OZARKS AND
INTERACTS WITH MODERATE TO STRONG INSTABILITY. AREAS OF HEAVY
RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY
WEDNESDAY NIGHT...AS THE CONVECTION EVOLVES INTO ONE OR MORE SLOW
MOVING STORM COMPLEXES OR CLUSTERS.

PERIODIC THUNDERSTORM CHANCES WILL BE POSSIBLE...MAINLY OVER
SOUTHERN MISSOURI...THROUGH THE REST OF THE WEEK...BUT THE TIMING
AND EXTENT OF THE STORMS IS DIFFICULT TO DETERMINE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Jun 9, 10:29 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 AM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     MAPLETON                38.01N 94.88W
06/08/2009                   BOURBON            KS   EMERGENCY MNGR

            THUNDERSTORM WINDS MONDAY MORNING DAMAGED A ROOF OF A
            HOUSE AND UPROOTED TREES.

&&

SRUNNELS
Local storm report, Jun 9, 10:46 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 AM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             APPLETON CITY           38.19N 94.03W
06/09/2009  E0.88 INCH       ST. CLAIR          MO   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, Jun 9, 10:48 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 AM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             APPLETON CITY           38.19N 94.03W
06/09/2009  E1.00 INCH       ST. CLAIR          MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL FOR 5 MINUTES.

&&

BARJENBRUCH
Special weather statement, Jun 9, 10:55 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 AM CDT TUE JUN 9 2009

MOZ067-091630-
ST. CLAIR MO-
1055 AM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ST. CLAIR COUNTY UNTIL
1130 AM CDT...

AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR APPLETON CITY...OR 17 MILES EAST OF
BUTLER...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
TUESDAY AFTERNOON FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:02 PM CDTSevere Thunderstorm WarningSGFBourbon58 min
Jun 9, 2:05 PM CDTTornado WarningSGFBourbon, Crawford40 min
Jun 9, 2:36 PM CDTTornado WarningSGFBourbon, Crawford39 min
Jun 9, 2:44 PM CDTFlash Flood WarningSGFBourbon6 hr
Jun 9, 3:12 PM CDTTornado WarningSGFBourbon, Crawford48 min
Jun 9, 3:25 PM CDTTornado WarningSGFCrawford50 min
Jun 9, 3:40 PM CDTTornado WarningSGFCherokee, Crawford50 min
Jun 9, 3:56 PM CDTSevere Thunderstorm WarningSGFCrawford53 min
Jun 9, 3:57 PM CDTFlash Flood WarningSGFBourbon, Crawford6 hr
Jun 9, 4:05 PM CDTTornado WarningSGFCherokee, Crawford40 min
Jun 9, 4:39 PM CDTTornado WarningSGFCherokee, Crawford51 min
Jun 9, 5:15 PM CDTFlash Flood WarningSGFCherokee6 hr
Jun 9, 5:27 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford34 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.